Oklahoma, 2005

Hail in Oklahoma, April 20, 2005

April 20, 2005 · NWS AMA · 5 events in 1 county or zone

Severe thunderstorms with very large hail moved across the eastern Oklahoma panhandle during the early evening hours. No damage or injuries were reported from the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with very large hail moved across the eastern Oklahoma panhandle during the early evening hours. No damage or injuries were reported from the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:15 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 20, 2:15 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED APR 20 2005

.DISCUSSION...
DRYLINE HAS PUSHED ACROSS ALL BUT THE SOUTHEASTERN CORNER OF THE
TEXAS PANHANDLE. S/W MOVING ACROSS SW TEXAS IS HELPING TO GET
CONVECTION GOING ACROSS THE SOUTH PLAINS AND BEARS WATCHING TO SEE
IF THIS ACTIVITY WILL INCREASE IN STRENGTH AND COVERAGE ACROSS THE
FAR SOUTHEAST THIS EVENING.  FOR THE REST OF THE REGION...DRY AIR
IS ENTRENCHED BEHIND THE DRYLINE AND WILL KEEP CLEAR SKIES IN
PLACE.  ONLY MAJOR CHANGE TO SHORT TERM GRIDS WAS TO PULL POP
CHANCES OUT FOR TOMORROW AS DRY AIR REMAINS IN PLACE OVER THE
REGION.  WINDSHIFT WILL PUSH THROUGH DURING THE DAY TOMORROW...BUT
HIGHER DEWPTS BEHIND THE FRONT WILL DO LITTLE TO GET PRECIP GOING
AS TIME SERIES SHOW LITTLE MOISTURE ALOFT AND WEAK SYNOPTIC LIFT.
TEMPS WILL BE A BIT COOLER BUT NOT BY MUCH AS FLOW PATTERN ALOFT
STARTS TO TRANSITION TO A S/W RIDGE BY THE WEEKEND.

AS THE FLOW TRANSITIONS...A SECONDARY SURGE OF COOL AIR WILL SLIDE
ACROSS THE REGION LATE THURSDAY/DURING THE DAY FRIDAY.  ALSO PUT
WINDS INTO THE HIGH-END OF BREEZY FOR FRIDAY AS SFC PRES GRADIENT
TIGHTENS UP BEHIND FRONTAL PASSAGE.  THIS WILL THEN LET MUCH COOLER
AIR SPILL INTO THE PANHANDLES AND KNOCK TEMPS BACK INTO THE FIRST
PART OF THE WEEK.  SHOULD SEE DRY FRONTAL PASSAGE AS ATMOSPHERE WILL
BE RELATIVELY DRY.  AS RIDGE MOVES EAST OF AREA LATE SUNDAY...
RETURN FLOW SHOULD BECOME ESTABLISHED AND TEMPS BEGIN TO MODERATE.
COULD ALSO SEE MOISTURE START TO RETURN TO THE REGION BUT STILL NOT
CONFIDENT ON TIMING SO LEFT POP STRUCTURE ALONE.  DID BUMP TEMPS UP
A CATEGORY FOR MON AND TUE.  MODELS ADVERTISE ANOTHER FRONT PUSHING
THROUGH THE REGION TUESDAY...BUT WILL WAIT AND SEE HOW THINGS
UNFOLD NEXT WEEK BEFORE MAKING MAJOR CHANGES.

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  77  46  70 /  10   0  10  10
BEAVER OK                  53  78  46  69 /  20  10  10  10
BOISE CITY OK              47  73  41  67 /   0   0  10  10
BORGER TX                  54  78  44  70 /  10   0  10  10
BOYS RANCH TX              46  78  44  71 /   0   0  10  10
CANYON TX                  46  78  46  71 /   0   0  10  10
CLARENDON TX               56  80  49  72 /  10  10  10  10
DALHART TX                 44  75  41  68 /   0   0  10  10
GUYMON OK                  48  77  42  68 /  10   0  10  10
HEREFORD TX                44  78  46  69 /   0   0  10  10
LIPSCOMB TX                57  79  47  70 /  20  10  10  10
PAMPA TX                   57  78  46  69 /  10  10  10  10
SHAMROCK TX                59  82  50  72 /  20  10  10  10
WELLINGTON TX              60  83  51  76 /  30  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

03/17
Hazardous weather outlook, Apr 20, 12:00 PM CST, 6 hours 40 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED APR 20 2005

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES.
THE AREA AT GREATEST RISK WILL BE GENERALLY EAST OF A LINE FROM
BEAVER TO MIAMI...TO CLARENDON. THE MAIN SEVERE WEATHER THREAT WILL
BE FROM LARGE HAIL AND DAMAGING WINDS.

ALSO...BREEZY WARM AND DRY WINDS WILL INCREASE THE FIRE DANGER
TODAY...MAINLY OVER WESTERN SECTIONS OF THE PANHANDLES. CAUTION IS
ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
AND THIS EVENING.

COCKRELL

In the hours before

Local storm report, Apr 20, 5:41 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 S CANADIAN            35.88N 100.38W
04/20/2005  1.75 INCH        HEMPHILL           TX   LAW ENFORCEMENT

&&

TT
Special weather statement, Apr 20, 5:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT WED APR 20 2005

TXZ005-210045-
LIPSCOMB TX-
656 PM CDT WED APR 20 2005

...STRONG THUNDERSTORM IN LIPSCOMB COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF LIPSCOMB AT 656
PM CDT...MOVING NORTHEAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

THE STORM HAS A HISTORY OF PRODUCING HAIL TO GOLF BALL SIZE NEAR
CANADIAN...BUT THE STORM HAS DECREASED IN INTENSITY AND IS EXPECTED
TO CONTINUE TO DO SO. THE STORM WILL BE MONITORED FOR POSSIBLE
REDEVELOPMENT.

PEOPLE IN LIPSCOMB COUNTY...INCLUDING THE CITY OF LIPSCOMB...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Local storm report, Apr 20, 6:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 SW LIPSCOMB           36.18N 100.33W
04/20/2005  1.75 INCH        LIPSCOMB           TX   LAW ENFORCEMENT

            NEAR LOCUST GROVE

&&

RTW
Local storm report, Apr 20, 6:30 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             FOLLETT                 36.43N 100.14W
04/20/2005  1.75 INCH        LIPSCOMB           TX   COOP OBS.

&&

SP
Local storm report, Apr 20, 6:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             FOLLETT                 36.43N 100.14W
04/20/2005  1.75 INCH        LIPSCOMB           TX   TRAINED SPOTTER

&&

RTW
Local storm report, Apr 20, 6:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             5 S SLAPOUT             36.55N 100.12W
04/20/2005  1.00 INCH        BEAVER             OK   TRAINED SPOTTER

&&

RTW

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Beaver

When
April 20, 6:40 PM CST
Where
Beaver County, 5 mi S of Slapout
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.550, -100.117

Hail, Beaver

When
April 20, 6:40 PM CST
Where
Beaver County, 2 mi S of Gate
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -100.050

Hail, Beaver

When
April 20, 6:45 PM CST
Where
Beaver County, Gate
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.850, -100.050

Hail, Beaver

When
April 20, 7:01 PM CST
Where
Beaver County, 2 mi S of Gate
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.817, -100.050

Associated with a second severe storms which moved over the area.

Hail, Beaver

When
April 20, 7:15 PM CST
Where
Beaver County, Gate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.850, -100.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447344, 5447345, 5447346, 5447432, 5447433.